Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 7, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jun 9, 2022, 2:23 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2022, 2:23 PM MDT (20:23 UTC)
- Expired
- Jun 9, 2022, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Socorro County, NM
The radar
The Holloman AFB radar (KHDX), 154 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 3591 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WGUS55 KABQ 092023
FFWABQ
NMC053-092330-
/O.NEW.KABQ.FF.W.0007.220609T2023Z-220609T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
223 PM MDT Thu Jun 9 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Bear Trap burn scar in...
West Central Socorro County in central New Mexico...
* Until 530 PM MDT.
* At 223 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Bear Trap Burn Scar. Between 0.25 and 0.5
inches of rain have fallen. Additional rainfall amounts of 0.25 to
0.75 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bear Trap
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bear Trap Burn Scar.
* Some locations that will experience flash flooding include...
Dusty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Bear Trap Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters, climb to safety.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3387 10756 3392 10750 3389 10746 3383 10743
3374 10744 3370 10750 3356 10764 3364 10768
3369 10768 3381 10761
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
342 follow-up statements
811
WGUS75 KABQ 092104
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
304 PM MDT Thu Jun 9 2022
NMC053-092330-
/O.CON.KABQ.FF.W.0007.000000T0000Z-220609T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
304 PM MDT Thu Jun 9 2022
...FLASH FLOOD WARNING FOR THE BEAR TRAP BURN SCAR REMAINS IN EFFECT
UNTIL 530 PM MDT THIS AFTERNOON FOR WEST CENTRAL SOCORRO COUNTY...
At 304 PM MDT, Doppler radar indicated thunderstorms producing
light to moderate rain over the Bear Trap Burn Scar. Up to 1 inch of
rain has fallen, with the heaviest amounts across the northern
portions of the burn scar. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bear Trap Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bear Trap Burn Scar.
Some locations that will experience flash flooding include...
Dusty.
Additional locations that may be impacted include Bear Trap Canyon,
Chimney Canyon, Panther Canyon, Bear Canyon, Big Pigeon Canyon and
Whitewater Canyon. Forest Service Roads 549 and 476 as well as
Highway 52 may also be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Bear Trap Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters, climb to safety.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3387 10756 3392 10750 3389 10746 3383 10743
3374 10744 3370 10750 3356 10764 3364 10768
3369 10768 3381 10761
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
34372
WGUS75 KABQ 092320
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
520 PM MDT Thu Jun 9 2022
NMC053-092330-
/O.EXP.KABQ.FF.W.0007.000000T0000Z-220609T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Socorro NM-
520 PM MDT Thu Jun 9 2022
...FLASH FLOOD WARNING FOR THE BEAR TRAP BURN SCAR WILL EXPIRE AT
530 PM MDT THIS AFTERNOON FOR WEST CENTRAL SOCORRO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3387 10756 3392 10750 3389 10746 3383 10743
3374 10744 3370 10750 3356 10764 3364 10768
3369 10768 3381 10761
$$
34What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 11:11 AM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 9, 11:11 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1111 AM MDT Thu Jun 9 2022 .AVIATION... 18Z TAF CYCLE Scattered showers and tstms to develop over the higher terrain and move to the east/se into the adjacent valleys and plains. Strong to severe storms with wind gusts to 50kt and large hail to develop over ne NM aft 21Z. A complex of storms may propagate sewd over ne/east central NM impacting KTCC by 10/00Z. Convection should diminish by 10/06Z with the upper high continuing to build over NM. && .PREV DISCUSSION...303 AM MDT Thu Jun 9 2022... .SYNOPSIS... Another round of showers and storms are expected today across the high terrain as well as the northeast and east central plains. Most of the activity along the Continental Divide will likely be dry in nature and capable of gusty outflow winds. Meanwhile, storms across the northeast plains could be severe with large hail and damaging winds being the main threats. For Friday and Saturday, high pressure will strengthen and this will reduce precipitation chances and allow temperatures to climb well above normal. In fact, some locales could approach or exceed daily record values. Wind speeds increase Sunday through Tuesday as a storm system invades the Pacific Northwest and traverses the northern and central Rockies for early next week. This will bring a drier air mass as well as a renewed threat for elevated to critical fire weather, especially on Monday. && .DISCUSSION... SHORT TERM...(TODAY THROUGH FRIDAY)... A weak shortwave trough passing southeast thru northeast NM this afternoon will trigger SHRA/TS over the Sangre de Cristos after 1 pm. This activity will tap deeper moisture and instability while moving into northeast NM and become strong to severe thru the early evening. SPC still shows a SLIGHT RISK over the northeast plains with a larger MARGINAL risk south and west into east-central NM. A few SHRA/TS are also possible over the central and southwest high terrain but activity will be more dry and gusty as drier mid level air slides in behind the upper level shortwave. Most SHRA/TS will end across eastern NM by 9 pm with clearing over much of the region tonight. Friday will trend hotter as a 594dm H5 upper high center builds over western NM. Isolated SHRA/TS will be high-based with dry and gusty outflow winds near the high terrain. A max temp of 105F at Roswell will support a Heat Advisory for Chaves County while the remainder of NM warms well into the 90s. Guyer LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)... Any convection that develops on Friday afternoon will like wane by or shortly after sunset as the atmosphere stabilizes. The upper high will remain anchored over central/south central NM on Saturday, and this will continue to support well above average temperatures (by 5 to 15 degrees). Several locales throughout the forecast area may be at risk for daily record highs with widespread 100F+ readings across the east central and southeast plains. Several zones will need to be considered for a Heat Advisory. Upper level ridge starts to break down on Sunday as a trough carves its way through the Pacific Northwest. Winds aloft should gradually increase across northwest NM while leeside cyclogenesis develops in southeast CO, increasing the surface pressure gradient in northeast NM. Overall, high temperatures will not change much compared to Sat. Southwest flow aloft strengthens further for Mon as the upr trough inches closer to the region. Meanwhile, a deeper surface low should develop in eastern CO. Breezy to windy conditions are likely for the northern tier of NM as drier air is advected into western/central NM. With that said, most deterministic models suggest moisture from the Sierra Madre (and possibly an embedded disturbance) could be pulled northward into southern and eastern NM during this time. Confidence is rather low as to whether this will result in any appreciable QPF. Slightly cooler conditions are likely, but above normal temperatures will persist. Trough should pull northeast of the CWFA by late Tuesday, allowing the upper high over the south central U.S. to expand westward into the southern Rockies for the midweek period. There are some subtle hints that a potential traditional monsoon pattern could take shape for late next week. It is still too early to place any bets on this solution, but this may be a favorable pattern to pull some tropical moisture into the Desert Southwest. DPorter && .FIRE WEATHER... A ridge of high pressure will center over NM thru the weekend with near-record heat expected in many areas. Just enough moisture will linger today for isolated to scattered showers and storms over the high terrain and eastern plains. The greatest storm coverage will be over northeast NM where a few storms may be strong to severe. Storms from the RGV west will be mainly dry with gusty outflow winds. Even less coverage of showers and storms is expected Friday. Temps will peak well into the 90s and low 100s over the weekend with much drier air and poor to fair recoveries. The upper ridge will break down Monday and Tuesday with much stronger west and southwest winds once again. Critical fire weather is likely across much of the region Monday then mainly over eastern NM Tuesday. Wind gusts up to 40 mph will be common with this next wind event with more single digit RH. Storm chances return Wednesday as strengthening southeast flow draws deeper moisture in NM. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jun 9, 1:42 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
142 PM MDT Thu Jun 9 2022
NMZ230-092015-
Union County-
142 PM MDT Thu Jun 9 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL UNION
COUNTY THROUGH 215 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Branson, or 17 miles northeast of Des Moines, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Union
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3682 10335 3685 10369 3700 10371 3700 10337
TIME...MOT...LOC 1942Z 266DEG 12KT 3695 10361
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jun 9, 2:08 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
208 PM MDT Thu Jun 9 2022
NMZ226-239-092045-
Eastern Lincoln County-South Central Mountains-
208 PM MDT Thu Jun 9 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL LINCOLN
COUNTY THROUGH 245 PM MDT...
At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Arabela, or 30 miles northeast of Ruidoso. This
storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arabela.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3358 10541 3374 10534 3370 10507 3347 10516
TIME...MOT...LOC 2008Z 289DEG 3KT 3364 10530
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
34Special weather statement, Jun 9, 2:23 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
223 PM MDT Thu Jun 9 2022
NMZ230-092100-
Union County-
223 PM MDT Thu Jun 9 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN UNION
COUNTY THROUGH 300 PM MDT...
At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Grenville, or 16 miles east of Des Moines, moving
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clayton Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.
&&
LAT...LON 3691 10300 3650 10319 3675 10370 3700 10358
3700 10300
TIME...MOT...LOC 2023Z 298DEG 23KT 3683 10354
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:23 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jun 8, 6:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 44 min |
| Jun 8, 7:13 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jun 8, 7:15 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Jun 9, 12:55 PM MDT | Flash Flood Warning | ABQ | Colfax, Mora | 3 hr |
| Jun 9, 1:16 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 59 min |
| Jun 9, 1:34 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 33 min |
| Jun 9, 1:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
| Jun 9, 2:04 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Jun 9, 2:08 PM MDT | Special Weather Statement | ABQ | Lincoln | 37 min |
| Jun 9, 2:16 PM MDT | Heat Advisory | ABQ | Chaves | 30 hr |
| Jun 9, 2:23 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
| Jun 9, 2:38 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 55 min |
| Jun 9, 2:50 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jun 9, 2:55 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 65 min |
| Jun 9, 3:28 PM MDT | Special Weather Statement | ABQ | Taos | 32 min |
| Jun 9, 3:37 PM MDT | Special Weather Statement | ABQ | Union | 38 min |
| Jun 9, 3:40 PM MDT | Special Weather Statement | ABQ | Valencia | 35 min |
| Jun 9, 3:46 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Valencia | 44 min |
| Jun 9, 4:32 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 43 min |
| Jun 9, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, San Miguel | 62 min |
| Jun 9, 5:56 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| Jun 9, 5:58 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.